Chemotherapy and Hearing Loss

HospitalPatient.jpg

Among the many negative side effects of chemotherapy, there is one that does not receive as much attention: hearing loss. Many cancer treatments are ototoxic, which means they have a toxic effect on the ears. Damage can be in the form of destroying the tiny hairs in the cochlea, attacking the cochlea and other structures of the ear, and damaging the auditory nerve. Chemotherapy treatments can also cause Tinnitus ("ringing in the ears"), dizziness and/or balance disorders, all of which are related to the inner ear. 

Chemotherapy treatments from the "platinum" group, such as Cisplatin and Carboplatin, are known to be particularly harmful. These are commonly used to treat breast, ovarian, testicular, cervical, and lung cancers. The effects of these chemotherapies are irreversible and are seen in approximately 20% of patients (1 in 5) who take them.

During treatment, patients are typically focused on the more prominent and visible side effects (such as hair loss and nausea). Hearing loss and Tinnitus are generally slow to progress and build over time. It is important for patients undergoing cancer treatment to be aware of the side effects affecting hearing since they may not be noticed right away.

It is our recommendation (and the recommendation of most doctors and health experts) to see an audiologist for a baseline hearing test before treatment begins. This way, your hearing can be monitored throughout treatment. If hearing loss, Tinnitus, dizziness or balance disorders are present, adjustments in dosages or other medications designed to decrease the symptoms may be considered.